The Annals of Probability

The Asymptotic Distribution of Intermediate Sums

Sandor Csorgo and David M. Mason

Full-text: Open access

Abstract

Let $X_{1,n} \leq \cdots \leq X_{n,n}$ be the order statistics of $n$ independent random variables with a common distribution function $F$ and let $k_n$ be positive numbers such that $k_n \rightarrow \infty$ and $k_n/n \rightarrow 0$ as $n \rightarrow \infty$, and consider the sums $I_n(a, b) = \sum^{\lbrack bk_n\rbrack}_{i=\lbrack ak_n\rbrack+1} X_{n+1-i,n}$ of intermediate order statistics, where $0 < a < b$. We find necessary and sufficient conditions for the existence of constants $A_n > 0$ and $C_n$ such that $A^{-1}_n(I_n(a,b) - C_n)$ converges in distribution along subsequences of the positive integers $\{n\}$ to nondegenerate limits and completely describe the possible subsequential limiting distributions.

Article information

Source
Ann. Probab., Volume 22, Number 1 (1994), 145-159.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176988852

Digital Object Identifier
doi:10.1214/aop/1176988852

Mathematical Reviews number (MathSciNet)
MR1258870

Zentralblatt MATH identifier
0793.60020

JSTOR
links.jstor.org

Subjects
Primary: 60F05: Central limit and other weak theorems

Keywords
Sums of intermediate order statistics asymptotic distribution stochastic compactness of maxima

Citation

Csorgo, Sandor; Mason, David M. The Asymptotic Distribution of Intermediate Sums. Ann. Probab. 22 (1994), no. 1, 145--159. doi:10.1214/aop/1176988852. https://projecteuclid.org/euclid.aop/1176988852


Export citation